Medication Search: Aleve Nighttime
Learn about many of the available medications in our database.
naproxen sodium - diphenhydramine
How does this medication work? What will it do for me?
This combination product contains two medications: naproxen sodium and diphenhydramine.
- Naproxen sodium belongs to the class of medications called non-steroidal anti-inflammatory drugs (NSAIDs). It works to control pain by reducing the production of chemicals made by the body in response to an injury.
- Diphenhydramine is an antihistamine that causes sleepiness as a side effect. It is often used to help you fall asleep and stay asleep.
Together, naproxen sodium and diphenhydramine can be used to treat minor aches and pains for a short period of time to treat nighttime pain that causes sleeplessness.
This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.
Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.
Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.
What form(s) does this medication come in?
Each tablet contains 220 mg of naproxen sodium and 25 mg of diphenhydramine hydrochloride. Nonmedicinal ingredients: carnauba wax, FD&C Blue No. 2 Aluminum Lake, hypromellose, magnesium stearate, microcrystalline cellulose, polyethylene glycol, povidone, purified water, talc, and titanium dioxide.
Who should not take this medication?
How should I use this medication?
The usual dose of naproxen sodium – diphenhydramine is 2 tablets (each 220 mg of naproxen sodium and 25 mg of diphenhydramine) taken by mouth at bedtime. No more than 2 tablets should be taken in any 24-hour period.
This medication may be taken with food or on an empty stomach. Swallow the tablets whole, with a full glass of water. Naproxen sodium – diphenhydramine should not be taken for longer than 5 consecutive days unless directed by your doctor.
Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.
Store this medication at room temperature and keep it out of the reach of children.
Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.
Who should NOT take this medication?
Do not take solifenacin if you:
- are allergic to naproxen sodium, diphenhydramine, or any ingredients of the medication
- have experienced asthma, hives, or allergic-type reactions after taking acetylsalicylic acid (ASA) or other NSAIDs (e.g., naproxen, ibuprofen, diclofenac, meloxicam)
- have an active stomach or intestinal ulcer or active gastrointestinal (stomach and intestines) bleeding
- have inflammatory bowel disease
- have recently had or are going to have heart surgery
- have severely decreased kidney function or kidney function that is getting worse
- have severely decreased liver function or active liver disease
- are in the third trimester of pregnancy (28 weeks or more)
What side effects are possible with this medication?
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
- choking sensation
- ringing or buzzing in the ears
Although most of the side effects listed below don’t happen very often, they could lead to serious problems if you do not seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- bloody or black tarry stools
- severe abdominal pain
- swelling in the hands, feet, and ankles
- swelling or redness in the painful area
Stop taking the medication and seek immediate medical attention if any of the following occur:
- blurred vision or any visual disturbance
- signs of a serious allergic reaction (e.g., abdominal cramps, difficulty breathing, nausea and vomiting, or swelling of the face and throat)
- vomiting of blood or material that looks like coffee grounds
Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.
Are there any other precautions or warnings for this medication?
Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
HEALTH CANADA ADVISORY
June 8, 2021
Health Canada has issued new information concerning the use of non-steroidal anti-inflammatory drugs (NSAIDs). To read the full Health Canada Advisory, visit Health Canada’s web site at www.hc-sc.gc.ca.
Allergic reactions: Do not take this medication if you have had a reaction to acetylsalicylic acid (ASA) that included a runny nose, itchy skin rash, nasal polyps, or shortness of breath and wheezing. If you experience symptoms of a severe allergic reaction (e.g., hives; difficulty breathing; wheezing; swelling of the face, tongue, or throat), get immediate medical attention. If you have a history of asthma, runny nose not caused by the common cold, or nasal polyps, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Blood clotting: This medication may reduce the ability of the blood to clot for some people. If you are taking blood thinners (e.g., warfarin), discuss with your doctor or pharmacist how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Breathing problems: Diphenhydramine may cause secretions in the lungs to thicken, making it difficult to breathe. This is more commonly experienced by people with asthma or other conditions where breathing is difficult. People with asthma are also more likely to experience breathing problems caused by taking NSAIDs. If you have asthma, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Drowsiness/reduced alertness: As with other NSAIDs, naproxen sodium can cause drowsiness, dizziness, blurred vision, and ringing in the ears. Diphenhydramine is intended to cause sleepiness. Although drowsiness is an intended effect of naproxen sodium – diphenhydramine, it may cause morning sleepiness if it is taken too late at night. Alcohol and other medications that cause drowsiness may increase this effect. Avoid driving and other activities that require alertness and concentration until you determine how this medication affects you.
Fertility: As with other NSAIDs, this medication may make it more difficult for a couple to conceive if the woman is taking diclofenac. Stopping the medication allows the body’s chemistry to return to normal which often resolves this issue.
Heart attack and stroke: This medication may be associated with an increased risk of heart attack and stroke. The risk is increased with higher total daily doses and taking the medication over long periods of time. If you have a history of heart disease (e.g., heart attack, stroke, heart failure) or have risk factors for heart disease (e.g., high blood pressure, high cholesterol, diabetes, smoking, kidney disease), discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Heart failure and high blood pressure: Regular use of NSAIDs such as naproxen sodium can cause fluid retention and edema (swelling). This can lead to high blood pressure or worsening of heart failure. If you have heart failure or high blood pressure, discuss with your doctor or pharmacist how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Ulcers or bleeding in the stomach or intestines: NSAIDs such as naproxen sodium can cause stomach ulcers and bleeding from the stomach. If you have a history of these conditions, discuss with your doctor or pharmacist how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed. People with inflammatory bowel disease, such Crohn’s disease or ulcerative colitis, or those who have ulcers in the stomach or intestines that are bleeding, should not take this medication.
If you experience symptoms of bleeding in the digestive system, such as black, tarry stools or stomach pain, contact your doctor immediately.
Pregnancy: This medication should not be used during the third trimester (last 3 months) of pregnancy. This medication should not be used during the first and second trimester (first 6 months) of pregnancy unless the benefits outweigh the risks. If you become pregnant while taking this medication, contact your doctor immediately.
This medication may reduce your ability to become pregnant. Taking this medication while trying to become pregnant is not recommended.
Breast-feeding: Naproxen sodium passes into breast milk. Diphenhydramine may cause decreased milk production. If you are a breast-feeding mother and are taking this medication, it may affect your baby. Talk to your doctor about whether you should continue breast-feeding.
Children: The safety and effectiveness of using this medication have not been established for children less than 12 years of age.
Seniors: Seniors appear to have a higher risk of side effects. If you are over the age of 65, use the lowest effective dosage under close medical supervision. Ask your doctor or pharmacist about all available treatment options that may be right for you.
What other drugs could interact with this medication?
There may be an interaction between naproxen – diphenhydramine and any of the following:
- acetylcholinesterase inhibitors (e.g., donepezil, galantamine, rivastigmine)
- acetylsalicylic acid (ASA)
- aminoglycoside antibiotics (e.g., amikacin, gentamicin, tobramycin)
- angiotensin converting enzyme inhibitors (ACEIs; captopril, ramipril)
- antihistamines (e.g,. cetirizine, doxylamine, diphenhydramine, hydroxyzine, loratadine)
- antipsychotics (e.g., chlorpromazine, clozapine, haloperidol, olanzapine, quetiapine, risperidone)
- barbiturates (e.g., butalbital, pentobarbital phenobarbital)
- benzodiazepines (e.g., alprazolam, diazepam, lorazepam)
- beta-adrenergic blockers (e.g., atenolol, propranolol, sotalol)
- bisphosphonates (e.g., alendronate, etidronate, risedronate)
- chloral hydrate
- deoxycholic acid
- diuretics (water pills; e.g., furosemide, hydrochlorothiazide, triamterene)
- general anesthetics (medications used to put people to sleep before surgery)
- herbal products that affect blood clotting (e.g., cat’s claw, chamomile, fenugreek, evening primrose, feverfew, garlic, ginger, ginseng, turmeric)
- kava kava
- low molecular weight heparins (e.g., dalteparin, enoxaparin, tinzaparin)
- macrolide antibiotics (e.g., clarithromycin, erythromycin)
- magnesium sulfate
- muscle relaxants (e.g., baclofen, cyclobenzaprine, methocarbamol, orphenadrine)
- narcotic pain relievers (e.g., codeine, fentanyl, morphine, oxycodone)
- non-steroidal anti-inflammatory medications (NSAIDs; e.g., diclofenac, ibuprofen, naproxen)
- omega-3 fatty acids
- oral corticosteroids (e.g., dexamethasone, hydrocortisone, prednisone)
- potassium chloride
- protein kinase inhibitors (e.g., dasatinib, lapatinib, pazopanib, sunitinib)
- quinolone antibiotics (e.g., ciprofloxacin, ofloxacin, sparfloxacin)
- seizure medications (e.g., clobazam, carbamazepine, levetiracetam, phenobarbital, phenytoin, primidone, topiramate, valproic acid, zonisamide)
- selective serotonin reuptake inhibitors (SSRIs; e.g., citalopram, duloxetine, fluoxetine, paroxetine, sertraline)
- serotonin antagonists (anti-emetic medications; e.g., dolasetron, granisetron, ondansetron)
- serotonin/norepinephrine reuptake inhibitors (SNRIs; e.g., desvenlafaxine, duloxetine, venlafaxine)
- sodium phosphates
- tricyclic antidepressants (e.g., amitriptyline, clomipramine, desipramine, trimipramine)
- vitamin E
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.
All material copyright MediResource Inc. 1996 – 2023. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Aleve-Nighttime